Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 172, NWS Midland/Odessa, TX

September 28, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 12:26 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 12:26 AM CDT (05:26 UTC)
Expired
Sep 28, 2004, 6:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 280532
FFWMAF
TXC135-281130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 AM CDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 630 AM CDT

* AT 1225 AM CDT...REPORTS INDICATE FLOODING CONTINUES ACROSS WEST 
  ODESSA WITH A NUMBER OF HOMES FLOODED AND RESIDENTS EVACUATED TO 
  A SHELTER.  LITTLE ADDITIONAL RAINFALL IS EXPECTED ACROSS ECTOR
  COUNTY OVER THE NEXT FEW HOURS.
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278

$$
1 follow-up statement
000 
WGUS74 KMAF 281043
FFSMAF
TXC135-281130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 AM CDT TUE SEP 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR ECTOR
COUNTY...

AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS WESTERN AND SOUTHERN 
ECTOR COUNTY...FROM NEAR NOTREES...TO PENWELL...TO PLEASANT 
FARMS...MOVING NORTHWEST AT 10 TO 15 MPH. RAINFALL RATES UP TO ONE 
HALF INCH PER HOUR WILL ACCOMPANY THESE SHOWERS. THESE SHOWERS WILL 
MOVE INTO ODESSA AND WEST ODESSA AROUND 600 AM CDT. 

REPORTS OF FLOODING WERE RECEIVED LATE SUNDAY NIGHT THAT HOMES WERE 
FLOODED WITH SOME EVACUATIONS AFTER HEAVY RAINS FELL. ADDITIONAL 
HEAVY RAINFALL MAY AGGRAVATE ALREADY FLOODED LOCATIONS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 1:50 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Sep 27, 1:50 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT MON SEP 27 2004

.SHORT TERM...
A CUTOFF LOW IS CENTERED NEAR THE DAVIS MOUNTAINS EARLY THIS
AFTERNOON...AND TRANSLATING SLOWLY EASTWARD.  SCATTERED CONVECTION
DEVELOPING UNDER COLD POOL ALOFT ASSOCIATED WITH THIS FEATURE...BUT
EXPECT MOST TO REMAIN BELOW SEVERE LIMITS AS SHEAR IS WEAK AND LAPSE
RATES NOT VERY STEEP.  A STORM OR TWO COULD PRODUCE SOME HAIL IF
INSOLATION BECOMES GREAT ENOUGH UNDER COLD POOL ALOFT...BUT NOT
EXPECTING MANY STORING STORMS.  WARM CONVEYOR SHOWERS AND STORMS
PERSISTING OVER THE NORTHEAST ZONES...BUT TRANSLATING EVER SO SLOWLY
NORTH AND EAST OUT OF THE CWA.

UPPER LOW WILL CONTINUE TO LUMBER SLOWLY EASTWARD TONIGHT...THEN
OPEN AND BEGIN TO PULL AWAY FROM THE AREA BY TUESDAY AFTERNOON AS IT
BECOMES ENTRAINED INTO A PASSING CENTRAL U.S. PLAINS SHORTWAVE
TROUGH.  THE BEST CHANCE OF RAIN WILL RESIDE ALONG AND TO THE EAST
OF THE TROUGH AXIS...WITH THE EXCEPTION OF AREAS TO THE NORTH/
NORTHWEST OF THE UPPER LOW WHERE SHOWERS WILL WRAP NORTHWESTWARD
AROUND THE CUTOFF LOW.  THEREFORE...WILL RETAIN THE HIGHEST POPS AND
CONTINUE THE FLASH FLOOD WATCH OVERNIGHT FOR THESE AREAS.  EXPECT
MORE SCATTERED RAIN CHANCES UNDER AND TO THE WEST OF THE CUTOFF LOW.
CONSIDERED DROPPING THE FFA OVER THE WESTERN THIRD OF THE CWA...BUT
EVEN THOUGH ACTIVITY WILL BE MORE SCATTERED...SOME INSOLATION...
MARGINALLY STEEP LAPSE RATES...AND MOIST LOW LEVEL UPSLOPE FLOW
SHOULD ALLOW FOR TSRA TO DEVELOP OVER THE WEST AND SOUTHWEST ZONES.
SINCE PRECIPITABLE WATER IS STILL NEAR ONE INCH THESE LOCATIONS...
SOILS ARE SATURATED...AND TSRA WILL PRODUCE HIGHER RAINFALL
AMOUNTS...WILL GO AHEAD AND LEAVE THE FFA GOING OVERNIGHT HERE TOO.

MOS GUIDANCE COMING UP WITH WARMER MAX TEMPS THE NEXT COUPLE OF
DAYS.  WILL UNDERCUT THE COOLER GFS MOS AS ANY INSOLATION RECEIVED
WILL BE TEMPERED BY EVAPORATIONAL COOLING.  OTHERWISE...TWEAKED WIND
AND DEWPOINT GRIDS.

.LONG TERM...
CONTINUED FLASH FLOOD PROBLEMS OVER THE NORTHEAST CWA...FLOODING
ALONG THE RIO GRANDE...AND A HOST OF OTHER CONSIDERATIONS WILL LIMIT
THE NUMBER OF CHANGES TO THE FORECAST BEYOND DAY 2.  IT DOES APPEAR
WE WILL HAVE ONLY A BRIEF RESPITE FROM THE ACTIVE WEATHER AS A CUTOFF
LOW CURRENTLY OFF THE NORTHERN CALIFORNIA COAST WILL TRANSLATE
SOUTHEAST TO THE FOUR CORNERS REGION BY WEEK/S END.  THIS WILL PUT
THE CWA IN AN AREA OF UPPER DIFFLUENCE...WITH AFOREMENTIONED CUTOFF
LOW EJECTING PERIODIC SHORTWAVES OVER THE CWA.  SINCE IT APPEARS WE
WILL STILL HAVE PLENTY OF MOISTURE AROUND...AND BETTER SHEAR...MAY
EVEN SEE SEVERE THUNDERSTORMS BY WEEK/S END.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  75  55  76 /  70  50  30  20
CARLSBAD NM               55  71  53  76 /  70  40  20  20
DRYDEN TX                 62  76  60  80 /  70  60  20  20
FORT STOCKTON TX          60  75  58  77 /  70  60  20  20
GUADALUPE PASS TX         52  66  51  74 /  60  30  20  20
HOBBS NM                  56  72  53  76 /  70  50  20  20
MARFA TX                  50  69  48  73 /  50  40  20  20
MIDLAND INTL AIRPORT TX   59  75  56  75 /  70  60  30  20
ODESSA TX                 59  75  56  76 /  70  60  20  20
WINK TX                   60  76  57  81 /  70  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z.
NM...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z.

&&

99/99
Hazardous weather outlook, Sep 27, 2:30 PM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON SEP 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.  HEAVY
RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS
SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER
TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 10
INCHES OF RAIN.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
AFFECTING THESE AREAS AGAIN TONIGHT WILL AGGRAVATE THE FLOODING
SITUATION.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND STRONG WINDS
IN EXCESS OF 55 MPH.

RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ARE ABOVE FLOOD STAGE...WITH A COUPLE LOCATIONS
EXPERIENCING MODERATE TO MAJOR FLOODING.  THIS FLOODING IS EXPECTED
TO CONTINUE THROUGH TOMORROW...WITH THE RIVER LEVELS SLOWLY FALLING
TUESDAY NIGHT.

A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF
THE OUTLOOK AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND.
THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND
POTENTIALLY AREAS OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.

In the hours before

Special weather statement, Sep 27, 6:43 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT MON SEP 27 2004

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-280200-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-
EDDY COUNTY PLAINS-GAINES-GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-
MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-WARD-WINKLER-
643 PM CDT (543 PM MDT) MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A FUNNEL CLOUD IN CENTRAL LEA COUNTY IN THE VICINITY OF THUNDERSTORMS
WITH HEAVY RAIN. RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE AREA. THIS ACTIVITY WILL PERSIST INTO THE NIGHT.

THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.

ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS...FLOODING
RAINS...AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE
STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR
LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
Local storm report, Sep 27, 10:29 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      12 W JAL                32.11N 103.39W
09/27/2004                   LEA                NM   TRAINED SPOTTER

            WATER OVER HIGHWAY 128

0530 PM     FLASH FLOOD      ANDREWS                 32.32N 102.55W
09/27/2004                   ANDREWS            TX   LAW ENFORCEMENT

            FLOODING OF CITY STREETS. ONE FIRE DEPTARTMENT RESCUE FOR
            STALLED VEHICLE IN HIGH WATER.

0825 PM     FLASH FLOOD      4 NE PENWELL            31.77N 102.54W
09/27/2004                   ECTOR              TX   TRAINED SPOTTER

            LOW LYING AREAS IN VICINITY OF INTERSECTION OF 866 AND
            INTERSTATE 20 WITH 6 INCHES TO SEVERAL FEET OF WATER.

0835 PM     FLASH FLOOD      2 NE PENWELL            31.75N 102.57W
09/27/2004                   ECTOR              TX   BROADCAST MEDIA

            WEST ODESSA FIRE DEPARTMENT REPORTED STRANDED VEHICLE IN
            TWO FEET OF WATER AT MILE MARKER 103 ON I-20...
            PASSENGERS WHERE RESCUED.

0905 PM     FLASH FLOOD      6 NE PENWELL            31.79N 102.52W
09/27/2004                   ECTOR              TX   BROADCAST MEDIA

            FM 866 SOUTH OF UNIVERSITY IN WEST ODESSA UNDER 1 FT OF
            WATER.

0908 PM     FLASH FLOOD      4 SW GOLDSMITH          31.94N 102.66W
09/27/2004                   ECTOR              TX   LAW ENFORCEMENT

            HIGHWAY 302 WEST OF 866 HAS 2 TO 3 FEET OF WATER OVER
            ROAD.

0945 PM     FLASH FLOOD      10 W ODESSA             31.85N 102.54W
09/27/2004                   ECTOR              TX   BROADCAST MEDIA

            TX DOT BARRACADED FM 866 AND HIGHWAY 302

0945 PM     FLASH FLOOD      8 W ODESSA              31.85N 102.50W
09/27/2004                   ECTOR              TX   BROADCAST MEDIA

            WEST ODESSA FIRE DEPARTMENT REPORTS MOBILE HOME PARK
            FLOODED.15 PEOPLE BEING EVACUATED.

1010 PM     FLASH FLOOD      2 SE GRANDFALLS         31.32N 102.83W
09/27/2004                   WARD               TX   TRAINED SPOTTER

            FM 871 AND OTHER WARD COUNTY ROADS UNDER WATER.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:25 PM CDTFlash Flood WarningMAFWard6 hr
Sep 28, 6:30 AM CDTFlash Flood WarningMAFEctor6 hr
Sep 28, 8:30 AM CDTFlash Flood WarningMAFHoward6 hr
Sep 28, 9:00 AM CDTFlash Flood WarningMAFMidland6 hr
Sep 28, 12:25 PM CDTFlash Flood WarningMAFEctor6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.